Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 33, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2019, 4:40 AM CDT for Mountrail County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2019, 4:40 AM CDT (09:40 UTC)
- Expired
- Jun 29, 2019, 5:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 112 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.7 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:09 AM CDT, 31 minutes earlier.
Area forecast discussion, Jun 29, 4:09 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 409 AM CDT Sat Jun 29 2019 .SHORT TERM...(Today and tonight) Issued at 201 AM CDT Sat Jun 29 2019 Main forecast issues today and tonight will be Thunderstorms and Heat. Ongoing convection over northwest North Dakota continues. Convection was definitely stronger over northeast Montana earlier. A potent bow echo weakened as it pushed into far northwest ND and southern Saskatchewan. Convection is now firing over northwest ND and southwest to near Glendive Montana, along the outflow boundary left by the bow echo. So far, convection has remained below severe levels, and the threat for strong winds has diminished as this convection is elevated. However, ample CAPE and effective shear remain, so large hail will be the main threat for the remainder of the watch period, and should end from west to east as current convection propagates eastward through the overnight hours. CAMS continue to disagree in the evolution of convection through the morning hours. Some are pretty quiet. Others continue scattered convection through the early morning hours with convection evolving into a bowing segment that tracks toward the Devils Lake Basin through mid-morning. Not much more to do than just play things as they occur through the next few hours. The next question will be how things develop this afternoon and evening. No matter what happens this morning, we will become quite unstable this afternoon ahead of a cold front pushing west to east through the state. Mid to afternoon CAPE values are some of the highest we've seen around here in some time. Certainly this year for sure. Although bulk shear near the frontal boundary is not overly impressive, given the extreme instability, it's sufficient enough. Bulk shear is perpendicular to the cold front as it pushes through central ND, but the atmosphere is also capped. Some recent CAMS are showing discrete cells forming along the Highway 83 corridor around 00 UTC Sunday. Others are not as aggressive, and develop convection around the Devils Lake basin, or even north of there and build it southward. Others Show convection firing north of the border, and over the southern James River Valley. One thing for sure is that this will change several times through the day. Another thing for sure is that if any convection develops, discrete supercells, with the potential for tornadic supercells, linear and mixed modes will all be in play. In addition to the convection, we will also be dealing with high heat index values over 100F across south central into southeast North Dakota Saturday afternoon. Previous shift issued a heat advisory for this area and will continue it. Although we have been quite dry recently, we could potentially see a flash flood threat over the north central into the northern James River Valley. Pwats are quite high and we could see a couple rounds of thunderstorms over this area. The first during the morning, and then again this afternoon evening. Given our recent dry weather, and the storm motions expected it's not a high concern at this time, but due to the high pwats, if we could get two rounds of focused precip over the same area, we could see at least some locally excessive runoff. Expect things to quiet down from west to east late tonight. .LONG TERM...(Sunday through Friday) Issued at 201 AM CDT Sat Jun 29 2019 Cooler and noticeably drier on Sunday with dewpoints in the 50s returning to our area. We return to more of a quasi-zonal flow through the remainder of the long term period. So not quite the heat and humidity, but the threat of thunderstorms will remain in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 201 AM CDT Sat Jun 29 2019 MVFR/IFR stratus is expected to develop late tonight and into Saturday morning across most of western and central North Dakota. Severe thunderstorms will approach northwest North Dakota early Saturday morning, and move east near the international border through the remainder of the morning. Additional isolated to scattered severe thunderstorms are possible across central North Dakota Saturday afternoon and evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for NDZ023-025-035>037-046>048-050-051. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 29, 4:14 AM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 414 AM CDT Sat Jun 29 2019 NDZ031>034-040>045-300915- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams-Sioux- 414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible today. A few of these storms could be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near daily chances of thunderstorm will remain in the forecast through Friday. The chance for severe storms appear low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017-300915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms, possibly severe, will continue through the early morning hours. These storms could produce golf ball size hail. Additional thunderstorms are possible later today. These storms could produce damaging winds near 70 mph and golf ball size hail, and possibly a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near daily chances of thunderstorm will remain in the forecast through Friday. The chance for severe storms appear low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight and Saturday across northwest and north central North Dakota. NDZ018>022-300915- Dunn-Mercer-Oliver-McLean-Sheridan- 414 AM CDT Sat Jun 29 2019 /314 AM MDT Sat Jun 29 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. Thunderstorms this morning could produce quarter sized hail. Storms that develop this afternoon could produce golf ball sized hail and winds to 70 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near daily chances of thunderstorm will remain in the forecast through Friday. The chance for severe storms appear low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday across south central North Dakota and the James River Valley. NDZ023-025-035>037-046>048-050-051-300915- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 414 AM CDT Sat Jun 29 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight A Heat Advisory is in effect for this afternoon. See www.weather.gov/bis for more information. Isolated severe thunderstorms are possible across south central North Dakota and the James River Valley today. Any storms that do form could produce large hail to two inches in diameter, damaging winds near 70 mph, and potentially a tornado. Uncertainty is high whether storms will be able to form given how warm it will be on Saturday. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near daily chances of thunderstorm will remain in the forecast through Friday. The chance for severe storms appear low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday across south central North Dakota and the James River Valley.
In the hours before
Local storm report, Jun 29, 12:12 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 AM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HEAVY RAIN 2 S ALMONT 46.70N 101.50W
06/29/2019 M1.48 INCH MORTON ND PUBLIC
HEAVY RAINFALL FRIDAY MORNING OF 1.48
INCHES.
&&
KSSpecial weather statement, Jun 29, 1:58 AM CDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Bismarck ND 158 AM CDT Sat Jun 29 2019 NDZ001-009-290745- Divide ND-Williams ND- 158 AM CDT Sat Jun 29 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WILLIAMS AND DIVIDE COUNTIES UNTIL 245 AM CDT... At 157 AM CDT, strong thunderstorms were developing along a line extending from 7 miles north of Westby to 7 miles north of Bonetrail. Movement was east at 40 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Crosby, Grenora, Alamo, Fortuna, Alkabo, Writing Rock State Historical Site, Bonetrail, Ambrose, Zahl, Appam, Hanks, Corinth and Blacktail Lake. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 600 AM CDT for northwestern North Dakota. LAT...LON 4900 10326 4857 10325 4833 10404 4900 10405 TIME...MOT...LOC 0657Z 247DEG 34KT 4897 10405 4853 10380 HOLLAN
Special weather statement, Jun 29, 3:00 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
300 AM CDT Sat Jun 29 2019
NDZ001-002-009-010-290900-
Mountrail ND-Divide ND-Williams ND-Burke ND-
300 AM CDT Sat Jun 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BURKE...WILLIAMS...
NORTHWESTERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES UNTIL 400 AM
CDT...
At 300 AM CDT, strong thunderstorms were clustered along a line
extending from near Columbus to near Williston. Movement was
northeast at 35 mph.
Penny size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Williston, Stanley, Crosby, Bowbells, Tioga, Ray, Powers Lake,
Lignite, Columbus, Portal, Noonan, Wildrose, Epping, Ross,
Battleview, Flaxton, Alamo, Lostwood, Trenton and White Earth.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern North Dakota.
LAT...LON 4900 10202 4881 10202 4881 10215 4872 10215
4872 10223 4817 10229 4812 10281 4813 10321
4806 10324 4801 10349 4804 10358 4808 10355
4811 10361 4813 10359 4810 10373 4806 10371
4804 10374 4808 10387 4900 10352
TIME...MOT...LOC 0800Z 227DEG 32KT 4885 10275 4821 10366
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:58 AM CDT | Special Weather Statement | BIS | Divide | 47 min |
| Jun 29, 3:00 AM CDT | Special Weather Statement | BIS | Burke, Divide, Mountrail, Williams | 60 min |
| Jun 29, 3:10 AM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 36 min |
| Jun 29, 3:53 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 52 min |
| Jun 29, 4:08 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 52 min |
| Jun 29, 5:11 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 49 min |
| Jun 29, 5:29 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 61 min |
| Jun 29, 6:09 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 66 min |
| Jun 29, 6:16 AM CDT | Areal Flood Advisory | BIS | Mountrail | 3 hr |
| Jun 29, 6:50 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Pierce, Rolette | 55 min |
| Jun 29, 7:01 AM CDT | Areal Flood Advisory | BIS | Mountrail, Ward | 3 hr |
| Jun 29, 7:43 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 32 min |
| Jun 29, 8:35 AM CDT | Special Weather Statement | BIS | Wells | 40 min |
| Jun 29, 8:43 AM CDT | Special Weather Statement | BIS | Bottineau | 32 min |
| Jun 29, 9:11 AM CDT | Special Weather Statement | BIS | Foster, Wells | 34 min |
| Jun 29, 9:47 AM CDT | Special Weather Statement | BIS | Foster, Stutsman | 43 min |
| Jun 29, 10:01 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 44 min |
| Jun 29, 10:16 AM CDT | High Wind Warning | BIS | Pierce, Rolette | 104 min |
| Jun 29, 10:29 AM CDT | Special Weather Statement | BIS | Stutsman | 46 min |
| Jun 29, 11:06 AM CDT | Special Weather Statement | BIS | Rolette | 39 min |
| Jun 29, 2:27 PM CDT | Special Weather Statement | BIS | Divide | 33 min |
| Jun 29, 2:53 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 37 min |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 34 min |
| Jun 29, 6:11 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.